[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editor's Correspondence
April 11, 2011

Gastroesophageal Reflux Disease Stimulation of NSAID-Associated Atrial Fibrillation—Reply

Author Affiliations

Author Affiliations: Institute of Cardiology and Center of Excellence on Aging, "G. d’Annunzio" University, Chieti, Italy (Dr De Caterina), and Centro Español de Investigación Farmacoepidemiológica, Madrid, Spain (Drs Ruigómez and Rodríguez).

Arch Intern Med. 2011;171(7):702-710. doi:10.1001/archinternmed.2011.108

In reply

We are grateful to Dr Daniell for putting forward at least 1 additional credible hypothesis for our finding of an increased risk of AF in subjects with long-term NSAID use. Reflux esophagitis/gastroesophageal reflux disease (GERD), which are common during NSAID use, might theoretically be the underlying hidden link for the use of NSAIDs with AF,1 also explaining the association found for prolonged physical effort and AF.2 One counterargument for this hypothesis is that the association seen by us between use of NSAIDs and AF is also seen for the use of corticosteroids (steroidal anti-inflammatory drugs [SAIDs]) and AF, both in our 2 patient series and in those of others (see references 24-35 in our article3). To our knowledge, SAIDs are not associated with reflux esophagitis/GERD.4

First Page Preview View Large
First page PDF preview
First page PDF preview
×